I’m studying for my MedSurg final and I remembered this incident that happened last week during clinicals.
My patient was very stable and compliant that day, so after doing my assessment and morning care I went to check with my assigned nurse to see how else I could help her. We saw all her other patients and then I tagged along while she gave meds, which gave me a chance to review desired and side effects as we went along.
One of her patients was a middle-aged man with severe wrist swelling. As she prepped his meds, I would tell him what he was taking and some side effects to watch out for. For one of the meds we had to check his sodium level, which at the time of his last labs was 131, slightly under normal (135-145 mEq/L). As I applied a topical gel to his wrists to help with the pain, he asked us if he was scheduled for a brain scan that day. The nurse and I looked at each other, a bit confused by his question. She said that there was nothing in his chart about a brain scan. I asked him why would he have a brain scan and he said he’d been having extremely vivid dreams for a while, the type where you don’t know if you’re awake or asleep. The nurse said she’d check again to be sure and I filed away this information.
As I went on about my duties, I kept thinking about this patient and his question. Something in his case was triggering memories in my head but I quite couldn’t put my finger on it. It hit me about an hour later, while I was helping my patient back to bed after she had eaten her breakfast and I saw the slip on her tray that said “Cardiac Diet” (which means no more than 2g of sodium a day).
I went back to my nurse and asked if I could see his previous lab results. They showed a massive deficit of sodium (as low as 128 at one point) that had been slowly correcting over a few days. In short, he was suffering from hyponatremia, low sodium. One of the symptoms of hyponatremia is hallucinations. This is because the way low sodium happens is due to an excess in water in the body, which alters the sodium/water balance. In order to rectify it, the body absorbs water into the cells, and while in most of the body there’s room for the swollen cells, this isn’t the case in the brain. The increased pressure of the swollen cells causes the hallucinations, among other things. Ok, got that part. But what was causing the imbalance?
As I thought this all out loud with my nurse, I recalled seeing that the patient was to be NPO (nothing by mouth) after midnight, which means he would be going for some sort of procedure in the morning. Something else clicked in my head. I asked the nurse if I could see the patient’s Kardex to confirm a hunch; boom, there it was. His heart’s ejection fraction was 60%, which is within normal range but towards the lower end of normal. The last part: I said to my nurse, “He’s going for a cardiac cath tomorrow, right?” She said yes. Next time I passed by his room to see if he needed anything, I asked if I could listen to his lung sounds and I hear faint crackles bilaterally. Bingo!
What this means is that, though his heart is ejecting a normal amount of blood out of the ventricle with each contraction, the doctor wants to check the patient’s coronary arteries via an angiogram to make sure his heart is perfusing properly. My thinking was that his heart was actually backing up a little bit, probably due to a partial blockage. This slight backup of blood was causing a fluid volume imbalance in his body, causing minor edema in his extremities (though this is more a hallmark of right-sided heart failure, where blood backs up into the venous system, but as my professor is fond of saying, patients don’t read the textbook) and the faint crackles in his lungs (textbook finding of left-sided heart failure, as blood backs up into the lungs). This excess of water in his body in turn causes the hyponatremia, which creates the hallucinations he had been having.
I saw the patient the next day after he had returned from the cardiac cath. My suspicions were proven right: he had a partial blockage in the Left Anterior Descending coronary artery, the artery which perfuses the left ventricle (where ejection fraction is measured). His last set of labs also showed his sodium level at 137, back in the normal range finally. Also his edema had gone down all over his body, the crackles in his lungs were even fainter than the day before, and he reported significantly less swelling and pain in his wrists.
This whole process took long to explain, but once the pieces of information had been marinating in my head for about an hour, the cascade of realizations came very fast. It may not seem like much, but to me this was the day when it all made sense: the long hours of lecture sitting in uncomfortable chairs, the torturous hours of studying, the time spent at clinicals — these all coalesced at that one moment when I was able to understand, on my own, what was happening to this patient whom I had never seen before nor looked at his chart. It was a true moment of eureka and it made me feel very proud of myself.
You may think that I am slacking in writing this post instead of studying for my final, but explaining this out loud to you (my mostly non-medical audience) helps me to transform dry concepts to living practice, to see how the slides, the text and the words all become real when in dealing with a patient.
That said, if you’ll excuse me, I have more studying to do, because I need to score at least 85% in this final in order to pass the class. And I want to pass this class.